Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Reno, NV

July 29, 2006Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jul 29, 2006, 6:26 AM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Jul 29, 2006, 4:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 6:26 AM PDT (13:26 UTC)
In effect from
Jul 29, 2006, 4:00 PM PDT
Expired
Jul 29, 2006, 9:00 PM PDT
In force
5 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 291326
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
626 AM PDT SAT JUL 29 2006

NVZ453-292230-
/O.CAN.KREV.FW.A.0006.060729T2100Z-060730T0400Z/
/O.CON.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
626 AM PDT SAT JUL 29 2006

...FIRE WEATHER WATCH IS CANCELLED...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE FIRE
WEATHER WATCH FOR TODAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED
WINDS TO THE WATCH AREA THIS WEEKEND. RELATIVE HUMIDITIES WILL
DROP BELOW 15 PERCENT THIS AFTERNOON...HOWEVER WIND GUSTS ARE
EXPECTED TO REMAIN BELOW 30 MPH. THE FIRE WEATHER WATCH FOR TODAY
HAS THEREFORE BEEN CANCELLED.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE INTO THE
NORTHERN CALIFORNIA COAST AND BRING EVEN STRONGER AFTERNOON AND
EVENING SOUTHWEST WINDS. ALTHOUGH TEMPERATURES WILL COOL A FEW
DEGREES SUNDAY COMPARED TO SATURDAY...RELATIVE HUMIDITIES WILL
AGAIN BE NEAR OR BELOW 15%.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$

CAZ270-278-NVZ450-458-292230-
/O.UPG.KREV.FW.A.0006.060729T2100Z-060730T0400Z/
/O.NEW.KREV.FW.W.0006.060729T2300Z-060730T0400Z/
/O.CON.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-NORTHERN WASHOE COUNTY-
626 AM PDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT FOR
TODAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH SUNDAY EVENING.

LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED
WINDS TO THE AREA THIS AFTERNOON AND EVENING...WITH GUSTS OF 30
TO 35 MPH EXPECTED FOR AT LEAST 3 HOURS. IN ADDITION...RELATIVE
HUMIDITIES WILL DROP BELOW 15 PERCENT THIS AFTERNOON WITH FUEL
MOISTURES REMAINING VERY DRY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE INTO THE
NORTHERN CALIFORNIA COAST AND BRING EVEN STRONGER AFTERNOON AND
EVENING SOUTHWEST WINDS. ALTHOUGH TEMPERATURES WILL COOL A FEW
DEGREES SUNDAY COMPARED TO SATURDAY...RELATIVE HUMIDITIES WILL
AGAIN BE NEAR OR BELOW 15%.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$

RC
2 follow-up statements
000 
WWUS85 KREV 292108
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT SAT JUL 29 2006

CAZ270-278-NVZ450-458-310400-
/O.UPG.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
/O.NEW.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
/O.CON.KREV.FW.W.0006.060729T2300Z-060730T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-NORTHERN WASHOE COUNTY-
300 PM PDT SAT JUL 29 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY. A RED
FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING.

LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED
WINDS TO THE AREA THROUGH THE EARLY EVENING HOURS...WITH GUSTS OF 30
TO 35 MPH EXPECTED FOR AT LEAST 3 HOURS. IN ADDITION... RELATIVE
HUMIDITIES WILL REMAIN BELOW 15 PERCENT THIS AFTERNOON WITH VERY
DRY FUELS.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE TO NEAR THE NORTHERN 
CALIFORNIA COAST AND BRING EVEN STRONGER AFTERNOON AND EVENING 
SOUTHWEST WINDS. TEMPERATURES WILL BE SLIGHTLY COOLER BUT RELATIVE 
HUMIDITIES WILL AGAIN BE NEAR OR BELOW 15%.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

NVZ453-310400-
/O.UPG.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
/O.NEW.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
300 PM PDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG 
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY.

LOW PRESSURE APPROACHING THE WEST COAST WILL CAUSE WINDS TO
INCREASE OVER THE AREA SUNDAY AFTERNOON WITH RELATIVE HUMIDITIES
DROPPING BELOW 15 PERCENT AND VERY DRY FUELS...CAUSING CRITICAL
FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$
000 
WWUS85 KREV 300342
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
842 PM PDT SAT JUL 29 2006

CAZ270-278-NVZ450-458-301400-
/O.EXP.KREV.FW.W.0006.000000T0000Z-060730T0400Z/
/O.CON.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-NORTHERN WASHOE COUNTY-
842 PM PDT SAT JUL 29 2006

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY...

TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. A RED
FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE TO NEAR THE
NORTHERN CALIFORNIA COAST AND BRING STRONG AFTERNOON AND EVENING
SOUTHWEST WINDS. TEMPERATURES WILL BE SLIGHTLY COOLER BUT RELATIVE
HUMIDITIES WILL AGAIN BE NEAR OR BELOW 15%.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

NVZ453-301400-
/O.CON.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
842 PM PDT SAT JUL 29 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY. 

LOW PRESSURE APPROACHING THE WEST COAST WILL CAUSE WINDS TO
INCREASE OVER THE AREA SUNDAY AFTERNOON WITH RELATIVE HUMIDITIES
DROPPING BELOW 15 PERCENT AND VERY DRY FUELS...CAUSING CRITICAL
FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

TC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 29, 4:00 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 4:00 AM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
400 AM PDT SAT JUL 29 2006

.SHORT TERM...
A SIGNIFICANT COOL DOWN WILL TAKE PLACE DURING THE SHORT TERM.  AN
UPPER TROUGH NOW SEEN ON SATELLITE IMAGERY OFF THE BRITISH COLUMBIA
COAST WILL APPROACH THE PACIFIC NW COAST TODAY.  A VORT MAX ALSO
SEEN ON SATELLITE IMAGERY WILL ROUND THE BASE OF THE UPPER TROUGH
AND PULL THE LOW ACROSS WASHINGTON AND OREGON ON SUNDAY.  THE STRONG
RIDGE OVER THE SWRN CONUS SHOULD REMAIN IN PLACE TODAY BEFORE
FLATTENING ON SUNDAY IN RESPONSE TO THE DEEP UPPER TROUGH MOVING
ACROSS THE NRN TIER.

AS THE UPPER TROUGH MOVES THROUGH THE NWRN CONUS IT WILL INTENSIFY
THE HEIGHT GRADIENT OVER THE SIERRA AND WRN GREAT BASIN.  EXPECT
WINDS TO PICK UP THIS AFTERNOON.  STRONGEST WINDS LOOK TO BE FROM
00Z THROUGH 12Z SUNDAY.  WINDS AT 850 MB ARE PROGGED BY THE NAM AND
GFS TO BE 15 TO 20 KTS OVER THE KREV NRN ZONES.  WIND GUSTS...
INFERRED FROM 90 AGL WINDS...ARE PROGGED TO BE AROUND 35 KTS DURING
THIS SAME 12-HR TIME FRAME.  DID NOT MAKE ANY CHANGES TO WIND GRIDS
AS THEY REFLECT THIS SCENARIO.

BAROCLINIC ZONE SHOULD MOVE THROUGH OREGON AND NRN SIERRA LATE
SUNDAY.  THIS FRONT IS PROGGED TO WEAKEN AS IT MOVES THROUGH NRN
NEVADA ON MONDAY.  THE COLD AIR ALOFT AND THE AMPLIFIED PATTERN
FINALLY WEAKEN THE SWRN RIDGE AND PUSH IT TO THE EAST ON MONDAY.
WITH THIS RELATIVELY COLD AIR MASS MOVING INTO THE REGION EXPECT
HIGH TEMPERATURES MONDAY AFTN TO BE IN THE UPPER 80S TO NEAR 90
DEGREES IN WRN NEVADA VALLEYS... AND IN THE 70S IN THE TAHOE BASIN.
THIS IS SLIGHTLY BELOW NORMAL FOR MID-SUMMER BUT WILL BE QUITE A
CHANGE FROM THE TEMPERATURES WE HAVE BEEN EXPERIENCING DURING THE
MONTH OF JULY.  OHARA

.LONG TERM...TUESDAY THROUGH FRIDAY...
NO SIGNIFICANT CHANGES MADE TO GRIDS TONIGHT. WEAK TROUGHINESS
CONTINUES OVER THE AREA THROUGH THE PERIOD. UPPER LOW/WEAKNESS ALONG
THE CENTRAL CA COAST TUESDAY GETS PUSHED SOUTH AWAY FROM THE AREA ON
WEDNESDAY AS TROUGH STRENGTHENS OVER THE PACIFIC NORTHWEST. IT
APPEARS THAT THE SOUTHERN LOW WILL HAVE LITTLE OR NO EFFECT ON
WEATHER IN THE CWA. SHORT WAVE ENERGY MOVING THROUGH THE PAC NW
TROUGH WILL BRING A DRY WEST FLOW TO THE NORTHERN ZONES THURSDAY AND
WITH ANY CONVECTION CONFINED TO MONO/MINERAL COUNTIES. ON FRIDAY THE
TROUGH DEEPENS ALONG THE WEST COAST AND TURNS THE FLOW MORE
SOUTHWESTERLY. THIS MAY RESULT IN CONVECTION OVER THE
LASSEN/NORTHERN WASHOE COUNTY CONVERGENCE ZONE IN ADDITION TO THE
USUAL MONO/MINERAL COUNTY AREA. FOR NOW WILL INCREASE POPS IN THE
NORTH BUT LEAVE WEATHER OUT OF FORECAST THERE SINCE CONFIDENCE IS
RATHER LOW IN TROUGH DEVELOPMENT. TEMPERATURES FOR THE EXTENDED
PERIOD SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL WITH HIGHS IN THE
UPPER 80S TO LOWER 90S WESTERN NV VALLEYS AND 70S TO LOWER 80S
MOUNTAINS. RC

&&

.AVIATION...
VFR. ISOLATED -TSRA ALONG SOUTHERN TWEB ROUTE 402 THROUGH 16Z...THEN
AGAIN FROM 22Z-04Z. RC

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS CONTINUE THROUGH THE WEEKEND DUE TO STRONG
WINDS WITH THE APPROACHING TROUGH. WINDS SHOULD BE SLIGHTLY STRONGER
TODAY THAN YESTERDAY...BUT EVEN THAT MAKES A MARGINAL CASE FOR RED
FLAG CONDITIONS. WILL CONTINUE TO MONITOR THIS SITUATION AND MAKE
DECISION IN TIME FOR MORNING PACKAGE. A FIRE WEATHER WATCH FOR
SUNDAY WILL REMAIN IN PLACE FOR NOW. WINDS LOOKS TO BE AS STRONG OR
EVEN STRONGER THAN TODAY...HOWEVER RELATIVE HUMIDITY WILL BE HIGHER
AS TEMPERATURES COOL AND THE TROUGH APPROACHES. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH SATURDAY AND SUNDAY DURING THE AFTERNOON AND
      EVENING FIRE ZONES 450...453 AND 458.
CA...FIRE WEATHER WATCH SATURDAY AND SUNDAY DURING THE AFTERNOON
      AND EVENING FIRE ZONES 270 AND 278.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:00 PM PDTRed Flag WarningREVLassen, Modoc30 hr

Nearby

Red Flag Warnings in California, 2006Red Flag Warnings in Nevada, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.